Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 289, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 11, 2021, 3:28 PM MDT for Eddy County, New Mexico. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2021, 3:28 PM MDT (21:28 UTC)
- Expired
- Jul 11, 2021, 4:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 139 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 11:16 AM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 345 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 2381 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724
WUUS54 KMAF 112128
SVRMAF
NMC015-112230-
/O.NEW.KMAF.SV.W.0289.210711T2128Z-210711T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
328 PM MDT Sun Jul 11 2021
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Eddy County in southeastern New Mexico...
* Until 430 PM MDT.
* At 328 PM MDT, a severe thunderstorm was located 16 miles north of
Hope, moving southwest at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Artesia, Hope and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3296 10484 3296 10440 3257 10443 3256 10484
TIME...MOT...LOC 2128Z 022DEG 22KT 3304 10462
HAIL...2.00IN
WIND...60MPH
$$
891 follow-up statement
553
WWUS54 KMAF 112202
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
402 PM MDT Sun Jul 11 2021
NMC015-112230-
/O.CON.KMAF.SV.W.0289.000000T0000Z-210711T2230Z/
Eddy NM-
402 PM MDT Sun Jul 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHWESTERN EDDY COUNTY...
At 402 PM MDT, a severe thunderstorm was located near Hope, moving
south at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Artesia, Hope and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Very heavy rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3296 10484 3296 10440 3257 10443 3256 10484
TIME...MOT...LOC 2202Z 012DEG 22KT 3283 10465
HAIL...1.25IN
WIND...60MPH
$$
89What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:03 PM MDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 11, 1:03 PM MDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 203 PM CDT Sun Jul 11 2021 ...New SHORT TERM, LONG TERM... .AVIATION... (18Z TAFS) Issued at 1218 PM CDT Sun Jul 11 2021 VFR overall. Storms fired early over SE NM... HOB will be the first TAF site possibly affected with CNM... INK... and MAF later this afternoon or evening. May have local MVFR cigs in storms. Severe storms possible... could see wind gusts in excess of 50kts with some hail. && .SHORT TERM... (This afternoon through Monday night) Issued at 158 PM CDT Sun Jul 11 2021 Have an upper ridge centered over Srn NV this morning with a trough over MO extending into the plains. This trough will trim the east edge of the ridge off as it moves south Monday. A weak front just north of the CWA is expected to sag into the area today as outflows push it southward. Rain and clouds expected to keep afternoon highs well below normal today across the northern half of the area with 90s along the Pecos River Valley and around 100 along the Rio grande. Lows tonight will mainly be in the 60s with afternoon highs Monday a couple degrees warmer. Storms blew up before 17z in Nrn Lea County and slowly moved east. These storms are producing hail... gusty wind... and locally heavy rain. The heaviest rain tonight expected to remain over SE NM with localized flooding possible. Only low pops expected Monday and Monday night as drier pattern begins. && .LONG TERM... (Tuesday through Saturday) Issued at 158 PM CDT Sun Jul 11 2021 The upper lvl pattern will not change much over the course of this week into next weekend. The upper ridge will maintain its position over the Great Basin region and slowly flatten out Tuesday thru Friday. The ridge will then begin building back over the Four Corners region next weekend. Meanwhile across West TX, weak disturbances will move through anticyclonic flow (northerly to northeasterly) and keep precipitation chances confined to the higher terrain of West Texas and southeast New Mexico mainly west of the Pecos River. High temperatures will increase slightly each day from Tuesday thru Friday as the low lvl thermal ridge expands ewd and assocd 850 hpa temps slowly increase each day. Highs in the low to mid 90s can be expected with a few 100s in the river valleys. The avg high for MAF is 96F so it looks like we will continue our streak of below normal high temperatures. -Salerno && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 86 70 91 / 30 10 0 0 Carlsbad 68 89 68 91 / 50 10 0 0 Dryden 72 91 71 93 / 20 10 0 0 Fort Stockton 68 89 69 92 / 20 10 0 0 Guadalupe Pass 63 81 65 85 / 30 10 10 0 Hobbs 65 86 67 90 / 40 10 0 0 Marfa 61 85 61 87 / 20 20 0 10 Midland Intl Airport 68 87 69 91 / 30 10 0 0 Odessa 68 87 69 91 / 30 10 0 0 Wink 69 91 71 94 / 30 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...72 LONG TERM....24 AVIATION...72
Hazardous weather outlook, Jul 11, 11:30 AM MDT, 3 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1230 PM CDT Sun Jul 11 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-121730- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1230 PM CDT Sun Jul 11 2021 /1130 AM MDT Sun Jul 11 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A severe thunderstorm watch is in effect for southeast New Mexico and the western and central Permian Basin through early this evening. Thunderstorms capable of producing large hail and damaging winds along with heavy rain will be possible in the watch area. Thunderstorms chances will continue into tonight, although the threat of severe weather will be lower. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jul 11, 10:13 AM MDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1013 AM MDT Sun Jul 11 2021
NMZ029-111700-
Northern Lea County NM-
1013 AM MDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL
1100 AM MDT...
At 1013 AM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Caprock, or 28 miles northwest of Tatum, moving
southeast at 25 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Caprock.
LAT...LON 3342 10318 3304 10376 3340 10377 3340 10372
3357 10372 3357 10358
TIME...MOT...LOC 1613Z 299DEG 25KT 3351 10369Special weather statement, Jul 11, 11:45 AM MDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1145 AM MDT Sun Jul 11 2021
NMZ029-111800-
Northern Lea County NM-
1145 AM MDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL
NOON MDT...
At 1144 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Bledsoe, or 18 miles northeast of Tatum, moving
northeast at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of northeastern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
southeastern New Mexico.
LAT...LON 3338 10305 3334 10306 3333 10309 3349 10320
3353 10305
TIME...MOT...LOC 1744Z 234DEG 5KT 3345 10309
16Local storm report, Jul 11, 12:02 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
102 PM CDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL TATUM 33.26N 103.32W
07/11/2021 E1.25 INCH LEA NM LAW ENFORCEMENT
TATUM POLICE REPORT HAIL SLIGHTLY LARGER THAN QUARTERS.
&&
DEVIN.CHEHAKThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:17 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 58 min |
| Jul 11, 11:11 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 64 min |
| Jul 11, 11:36 AM MDT | Areal Flood Advisory | MAF | Lea | 5 hr |
| Jul 11, 12:03 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 57 min |
| Jul 11, 4:07 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 11, 4:31 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 59 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.